Pentazocine is a medicine used to treat moderate to severe pain. A pentazocine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Talwin; Alupent; Fortal; Pentafen; Fortulgesic; Litcon
Pentazocine is found in:
- Talwin Nx
This list is not all-inclusive.
In most opioid poisonings, the person will have signs of opioid intoxication. Opioids are powerful painkillers. Symptoms may include:
- Bluish skin color (cyanosis)
- Breathing difficulty
- Drowsiness, decreased alertness, or even coma
- Dry mouth
- Rapid heartbeat and blood pressure changes
- Pinpoint pupils
- Stomach cramps
Pentazocine is a weak opioid. It may cause opioid withdrawal symptoms in people who use it as a substitute for stronger formulations. Symptoms of withdrawal may include:
- Anxiety and restlessness
- Goose bumps
- Rapid heart rate
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal.
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator).
- Blood and urine tests.
- Chest x-ray.
- ECG (electrocardiogram), or heart tracing.
- Fluids through a vein (intravenous or IV).
- Medicines to treat symptoms, including naloxone (Narcan), an antidote to help reverse the effect of the poison, multiple doses may be needed.
Pentazocine overdose is usually much less serious than other opioid medicine overdoses, such as heroin and morphine. In rare cases, antidotes, such as Narcan, need to be used. Although deaths have been reported, most people who receive prompt treatment recover well.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
National Library of Medicine; Specialized Information Services; Toxicology Data Network. Pentazocine. Updated May 13, 2002. Toxnet.nlm.nih.gov web site. toxnet.nlm.nih.gov. Accessed February 9, 2017.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.